Bisphosphonate drug holidays
An increased risk of atypical femoral fracture with long-term bisphosphonate therapy has driven research on the effects of bisphosphonate drug holidays. “When we start a drug holiday, it requires continued close monitoring of the patient’s risk factors,” as well as monitoring whether a new fracture occurs during the holiday, Dr. Bolster said.
“We have very little data to guide the duration of a drug holiday,” she said. One study examined changes in bone density and bone turnover markers during a drug holiday after treatment with oral alendronate or intravenous zoledronic acid ().
The investigators conducted a post hoc analysis of data from the FLEX and HORIZON trials. Although alendronate was used for a longer duration, compared with zoledronic acid (5 years vs. 3 years), alendronate had a more rapid offset of drug effect after 3 years. The difference may relate to compliance rates with oral therapy during the treatment period, Dr. Bolster said.
The study did not examine fracture rates, which is the outcome that ultimately matters at the end of the day, she said.
Data suggest that bisphosphonate holidays are associated with increased risk of hip fracture. Anby Curtis et al. found that “hip fracture rates were lowest among those who remained on bisphosphonates,” Dr. Bolster said. Hip fracture rates increased with the length of the drug holiday, and a drug holiday of between 2 and 3 years was associated with 39% increased risk. The analysis included data from more than 156,000 women, about 40% of whom stopped bisphosphonates for more than 6 months. A total of 3,745 hip fractures occurred during follow-up.
“Duration of therapy should be individualized to the patient,” Dr. Bolster said. Physicians should assess the patient’s risk factors and take into account fragility fractures before and during treatment, bone density, and comorbidities.
“In terms of duration for drug holiday, does the patient now have osteopenia after treatment?” she said. “It is uncommon for bone density to change significantly during treatment, but occasionally we have a patient who goes from osteoporosis to osteopenia.”
The resumption of treatment should be based on established guidelines and individual patient factors, she said. For some postmenopausal woman, estrogen or raloxifene may not be ideal treatments when resuming therapy because these medications may increase cardiovascular or thrombotic risks. Denosumab may not be a good option for some patients because of the limitations surrounding its ability to be discontinued. The anabolic agents teriparatide and abaloparatide “may be good options to consider after a drug holiday, or even to give to patients during the drug holiday,” Dr. Bolster said. “The drug holiday does not have to be a treatment holiday. It really just needs to be an antiresorptive holiday.”
Dr. Bolster owns stock in Johnson & Johnson and is on an advisory board for Gilead.
Global Academy for Medical Education and this news organization are owned by the same parent company.